serotonin syndrome


Also found in: Wikipedia.

serotonin syndrome

an aggregation of symptoms resulting from elevated levels of serotonin, usually due to ingestion of two or more drugs (for example, MAOIs, SSRIs) that interfere with serotonin metabolism at different points. Symptoms occur on a spectrum and may include agitation, confusion, diaphoresis, diarrhea, fever, shivering, tremor, myoclonus, rigidity, trismus, opisthonus, seizures, drowsiness, hallucinations, and coma. Autonomic signs include abdominal pain, diarrhea, flushing, hypertension, mydriasis, salivation, tachycardia, and tachypnea. Hyperthermia is common. More advanced cases may include patients suffering DIC, rhabdomyolysis, renal failure, respiratory failure, and ARDS.

serotonin syndrome

an aggregation of symptoms resulting from elevated levels of serotonin, usually due to ingestion of two or more drugs (for example, MAOIs, SSRIs) that interfere with serotonin metabolism at different points. Symptoms occur on a spectrum and may include agitation, confusion, diaphoresis, diarrhea, fever, shivering, tremor, myoclonus, rigidity, trismus, opisthonus, seizures, drowsiness, hallucinations, and coma. Autonomic signs include abdominal pain, diarrhea, flushing, hypertension, mydriasis, salivation, tachycardia, and tachypnea. Hyperthermia is common. More advanced cases may include patients suffering DIC, rhabdomyolysis, renal failure, respiratory failure, and ARDS.

serotonin syndrome

Psychiatry A potentially life threatening condition caused by combined therapy with MAOIs and selective serotonin reuptake inhibitor–SSRI, antidepressants–Prozac, Zoloft, Paxil, Luvox, Wellbutrin–bupropion, tryptophan or tricyclic antidepressants, which abruptly ↑ serotonin resulting in neuromuscular, autonomic, and behavioral changes due to ↑ CNS serotonin activity Clinical Confusion, diaphoresis, ataxia, excitement, hyperthermia, hyperreflexia, myoclonus, hypotension, tremor Complications DIC, rhabdomyolisis, cardiovascular compromise Management D/C offending drug, support vital functions, dantrolene–muscle relaxant, Periactin–cyproheptadine–antihistamine, serotonin antagonist. See MAOI, SSRI.

serotonin syndrome

A potentially dangerous reaction to drug administration or drug interactions that involve excessive serotonergic agonism. The effects range from mild to life-threatening and include AKATHISIA, tremor, altered mental states, agitation, clonus, muscular hypertonicity, hyperthermia and death. Many drugs have been found to be implicated and these are not limited to the selective serotonin re-uptake inhibitors.

Serotonin syndrome

A group of symptoms caused by severely elevated serotonin levels in the body.
References in periodicals archive ?
Part 2 covers how to avoid potential drug interactions, including serotonin syndrome (SS) and pressor effects, that could affect patients receiving an MAOI; other factors to consider when starting a patient on an MAOI; and augmentation strategies for depressed patients who do not achieve remission from MAOI monotherapy.
Serotonin syndrome is a constellation of symptoms (hyperthermia, hyperreflexia, muscle clonus, tremor and altered mental status) caused by increases in serotonin levels in the central and peripheral nervous systems that can lead to mild or life-threatening complications such as seizures, muscle breakdown, or hyperthermia.
We present a unique case of serotonin syndrome and acute liver failure associated with Duloxetine overdose in a young female.
Due to the absence of history of using serotonergic agents or getting general anesthesia; serotonin syndrome and malignant hyperthermia were excluded, respectively Although malignant catatonia is a differential diagnosis of NMS, it might be hard to distinguish the two conditions because of the associated clinical (e.
Serotonin syndrome has been reported with 5-HT3 receptor antagonists alone but particularly with concomitant use of serotonergic drugs.
Serotonin syndrome was considered as one of the differential diagnosis.
sup][1] Serotonin syndrome (SS) is a potentially life-threatening adverse drug reaction to serotonergic medication.
In 2006, the Food and Drug Administration released an alert on serotonin syndrome occurring with combined use of selective serotonin reuptake inhibitors (SSRIs) or serotonin-norepinephrine reuptake inhibitors (SNRIs) with triptans.
The products contained the harmful ingredients sibutramine and lorcaserin, which are associated with heart attack, stroke, and with serotonin syndrome.
However, adding trazodone can increase the risk of serotonin syndrome or cardiac conduction problems.
Serotonin syndrome is a deadly threat and can have serious implications for the patient if one or more serotonin-augmenting drugs are being prescribed to these patients.

Full browser ?